Health Problems After A Psychiatric Hospital

My health problems started when I went to a psychiatric hospital. I don’t know what happened to my body, but after leaving the psychiatric hospital, my body stopped responding to drugs and I have a problem with losing weight. From how it started. I went to a psychiatric hospital after I was addicted to sleeping pills, and more specifically to the drug clonazepam, I ate it by handfuls because otherwise I could not sleep. At one point my parents called an ambulance, which took me to a psychiatric ward. I spent 7 weeks there. I don’t know what they gave me, but for the first week I was given injections and drugs, I lost my speech after that and I slept for a long time, after these problems, the doctors stopped the drug and I stayed on the pills alone. I tried to spit out the drugs, but I took the night to sleep, after some time (about 5 week) the medications stopped working and I slept for about 2 hours a day, I ate a lot and gained 12 kg during my stay in the hospital due to depression. (around week 5) I felt super saturated and clogged, I stopped eating almost completely, for the next 3 weeks I did not lose anything. After leaving the hospital I thought that I would lose weight without any problems and I would sleep normally, but I was wrong. I got home similar medications, unfortunately after these I couldn’t sleep on drugs either. I ate about 1000 calories a day and slept for about 2 hours a day. After a month nothing changed, the weight was still the same and I slept for 2 hours. I decided to go to a psychiatrist, because I couldn’t sleep, I asked for clonazepam again. Unfortunately, it didn’t help, I continued to sleep 2 hours a day, tried different doses. I don’t know what is happening to my body, it seems that it stopped responding to drugs and diet, I suspect that because of the drugs they gave me it could have happened. I don’t know which doctor should I go to because I do not know what disease it is. I cannot lose weight or sleep, please help me with what the problem may be.

I’m sorry these problems are happening to you. I think figuring out the sleep problem is the most important thing.

It sounds like you did not have proper follow-up.

Did the psychiatrist who gave you Klonopin recently, know that you had been hospitalized for dependency on that drug? Please try to avoid using it again, no matter what.

Can you see a sleep specialist?

I understand the weight issue and that for some reason your metabolism slowed. There may be some reasons for that, and your body may get back to normal. Make sure you eat well: starving yourself can slow your metabolism further. And try to exercise.

The hospital may have given you Seroquel or some other medication that caused weight gain but had other benefits. I would trust your body to heal over time.

But first get the sleep situation under control, preferably without using the same med that gave you trouble. You can work with a sleep specialist who can identify the problem, help you establish a routine, and figure out the best medication if needed. But make sure to tell any specialist about your hospitalization for overuse of Klonopin.

2 Likes

You need to see a doctor and a psychiatrist and/or mental health therapist RIGHT NOW.

In all honestly, I believe your mental health is the cause of the sleeping issues and weight gain, and not the psychiatric facility. Addressing the mental health issues is probably the most important thing you can do at the moment. Your sleeping and eating habits are all classic signs of mental health disorders. Taking more and more drugs to “fix” problems is just covering up the real cause of the problems.

Meanwhile, perhaps your regular doctor can prescribe you some ambien to help you sleep temporarily. You should discuss all this with your regular doctor who can recommend specialists.

What lifestyle changes have you made?
Are you exercising?
Are you eating healthy foods in the right proportion?
Are you avoiding caffeine?
Are you reading relaxing books and watching relaxing television before bed?
Are you taking a warm bath or shower before bed?
Are you using lavender or rose scented candles, or lotion, or scent diffusers before bed time?
Are you staying off electronic devices and social media before bedtime?

The people here on CC are unable to diagnose you or truly understand your very complicated issues. You need more help than anonymous strangers on the internet can give you.

3 Likes

It is not clear whether you have a disease or suffer from drug addiction.

Drugs / medication can have a very powerful effect on one’s mind & body. Unfortunately, many medical professionals seem to prescribe medication to treat symptoms before understanding the root problem. Masking the problem with medication–while often helpful–does not cure the illness.

I have no medical training whatsoever so all that I can suggest is to seek out a qualified medical practitioner who will spend enough time & effort with you in order to help you to sleep & to function better.

Over the past 6 years, I have slept an average of almost 3 hours per night in choppy increments. I do not take prescription medications. Recently bought a new bed with an adjustable frame so that I can sleep in an upright position and this has helped. Healthy diet which includes spinach, salads, chicken & fish (especially salmon) and vegetables. Be sure to drink an adequate amount of water each day. I avoid salt & sugar. Best to avoid alcohol. Obviously, caffeine will interfere with healthy sleep patterns. I do physical work outside each day. Important to walk and engage in some type of daily exercise even if it may seem a bit trivial. These changes have helped to increase my sleep time to about 4 hours a night which has had a very positive effect on my daily life.

Sometimes individuals’ suffering is caused by environmental factors such as exposure to chemicals or mold. You need to talk to a physician or other qualified medical professional who will consider & treat more than just your symptoms.

Again, I am not qualified to do anything but offer my concern for your well being. Sleep issues are a very serious and not uncommon issue–especially for those who are overweight.

P.S. Consider visiting with a nutritionist in order to design a healthy diet. Water as well as lemon infused water, salmon, & spinach are foods that have made a very positive impact on my daily life. Flax seed is helpful for better blood circulation. Flax seed–as well as spinach–can be sprinkled on almost any food such as salad, fish, or chicken.
If you like sausage patties for breakfast, I can recommend Morning Star Farms brand veggie hot & spicy sausage patties (better than regular sausage).

I hope that you can get better. A healthy diet, plenty of water, and exercise should help.

1 Like

A seven week stay in the hospital in this day and age is an indication of a serious problem. It seems part( or most?) of the problem was overuse of clonazepam. But now you are taking clonazepam again. And not sleeping. Using clonazepam is very understandable, but you may be back tosquare one.

Getting off a drug like that can take months- did they tell you that? And withdrawal can trigger psychosis. Doctors often don’t offer a taper that is slow enough. Tapering can be done very very slowly in very small amounts and even ending with liquid so final dose can be small enough. Other meds are used to ease the withdrawal but clearly not sufficient to help you through the process of getting off clonazepam. I am just speculating but…maybe 7 weeks was not enough? Especially with no follow-up to outpatient care.

That said, we do not know what medications or treatment you have been given so cannot comment helpfully Are you handling this all on your own? Did the hospital discharge you without follow-up care? Did the psychiatrist you consulted have access to your history?

From what you describe, I would say you might try to get an MD to admit you to an outpatient program, at the very least. Even if as a form of follow-up. Do you have anyone who can research programs and hospitals for you? Sometimes you can call ahead, secure a spot (or a bed) at a facility that has a good reputation, then go to the ER and ask to go to that facility.

You need help, and we cannot access enough information to even suggest what help or where. You have a serious situation and a forum like this is not the best way to get help, no matter how much we say we sympathize and care. Hoping you have someone to talk to about this situation who can help avoid further trouble and help you heal and regain comfort.

You may be in withdrawal, you may be having a manic episode (sleeplessness can be from many things). Please access help, preferably either inpatient or outpatient or a day program at a well-reviewed facility with a reputation for excellence. Not sure if you need a psychiatric program, a substance abuse program or a dual diagnosis program.

7 Likes

A lot of psychiatric drugs cause weight gain as a side effect. Research the medications you are on and talk to your psychiatrist about alternatives.

2 Likes

Antipsychotics and even antidepressants can cause weight gain for sure. However, if you are on those drugs, I would be concerned since your primary issue was the clonazepam addiction. Withdrawal can cause symptoms like psychosis which would then mean some providers would give you antipsychotics, which would address withdrawal but not the primary problem. And when would you go off?

So the main issue seems to be lack of follow-up, and a current psychiatrist who prescribed clonazepam after all that time spent getting off. Who do you have access to for real help? A new psychiatrist with one appointment a week is not going to do it.